Florida, 2002

Damaging Wind in Florida, August 13, 2002

August 13, 2002 · NWS JAX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 13, 1:30 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 13, 1:30 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
230 PM EDT TUE AUG 13 2002

CURRENTLY...CONVECTION FIRED INITIALLY OVER INLAND SE GEORGIA ZONES
BUT IS NOW BEGINNING TO POP UP OVER EASTERN ZONES IN FLORIDA AND
GEORGIA. EXPECT THIS TREND TO CONTINUE WITH SHOWER ACTIVITY FILLING
IN ACROSS MOST AREAS WITH WEAK DISTURBANCE AT SFC AND ALOFT CENTERED
OVER THE BIG BEND AREA.

FORECAST...WEAK TROUGHING AT UPPER LEVELS WILL GIVE WAY TO RIDGING
OVER THE NEXT SEVERAL DAYS WITH A GRADUAL DRYING AND WARMING TREND
EXPECTED. FLOW WILL TRANSITION FROM SOUTHWEST TODAY TO SOUTH
WEDNESDAY AND MORE SOUTHEASTERLY BY THURSDAY AND FRIDAY. H5 RIDGE
PROGGED TO CENTER ITSELF DIRECTLY OVER THE AREA BY THE WEEKEND WITH
SURFACE RIDGE AXIS STRETCHING E-W ACROSS NORTH FLORIDA. WILL
GRADUALLY LOWER THE POPS THROUGH THE FRIDAY AND HOLD THEM AT CHANCE
POPS THROUGH THE EXTENDED. HIGH TEMPS WILL WORK BACK INTO THE LOWER
90S MOST AREAS...ESPECIALLY FROM THURSDAY ON.

MARINE...BUOY 41012 SHOWING LIGHT SOUTHERLY  FLOW WITH 2 FT WAVES.
LIGHT FLOW WILL GRADUALLY SHIFT TO SOUTHEAST BY FRIDAY AS RIDGING
BUILDS IN ACROSS AREA. NO HEADLINES.

PRELIM...
AMG TT 069/089 071/091 071 25553
SSI TE 074/087 075/088 075 25352
JAX TE 073/090 073/091 074 25353
SGJ TE 074/087 074/088 074 25353
GNV TT 073/091 073/091 073 25453
OCF TT 073/091 073/091 073 25453=

.JAX...
.GA...NONE.
.FL...NONE.

CAMP/TRABERT

In the hours before

Special weather statement, Aug 13, 10:45 AM EST, 4 hours 15 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-132230-

NORTHEAST FLORIDA/SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1145 AM EDT TUE AUG 13 2002

...NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP...

NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER
THE REGION TODAY. GUSTY WINDS AND FREQUENT LIGHTNING WILL ACCOMPANY
THE STRONGER THUNDERSTORMS. STORMS WILL MOVE NORTH AT AROUND 15 MPH.
LOCALLY HEAVY RAINFALL AMOUNTS OF OVER 2 INCHES ARE POSSIBLE...
ESPECIALLY ACROSS SOUTHEAST GEORGIA.

SINCE STORMS ARE NOT EXPECTED TO BE SEVERE...SPOTTER ACTIVATION IS
NOT ANTICIPATED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

CARROLL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Duval

When
August 13, 3:00 PM EST to 4:00 PM EST
Where
Duval County, Jacksonville
Reported by
NEWSPAPER
Coordinates
30.335, -81.648 (the zone’s center; the record gives no point)

Small tree down on power lines. Lightning strike set fire to lines with 4,600 customers without power.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2002Every state in 2002This day in weather historyWarnings in Florida, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5311792.